A global partnership for drug abuse
prevention, intervention and treatment.
Send us an Email Need help? Call 1 (888) 368-8151

Amount/percentage of hospital visits due to chemical intoxication

Drug and alcohol abuse are growing concerns in the medical community. Not only can these substances result in the individual developing a dependency, but they can also result in dangerous chemical intoxication that requires emergency medical treatment. According to NIDA, approximately 570,000 people die annually due to drug use; 440,000 from disease related to tobacco, 85,000 due to alcohol, 20,000 due to illicit (illegal) drugs, and 20,000 due to prescription drug abuse.

Emergency Care for Chemical Intoxication

Each year thousands of men and women, young and old, seek emergency treatment due to chemical intoxication. The treatment they receive is determined by the substance they have abuse, the amount, and how long they have been abusing said drug. Regardless to if it is the first time the individual has used their substance of choice, there is a great risk of over dose or having a serious reaction to drugs or alcohol, resulting in emergency treatment and risk of death. Those who abuse these substances on a regular basis may require further treatment after the emergency care to help them get sober.

Signs of Alcohol Poisoning

If you or a loved one are experiencing signs of alcohol poisoning, seek help immediately.

Alcohol poisoning signs and symptoms include:

  • Confusion
  • Vomiting
  • Seizures
  • Slow breathing (less than eight breaths a minute)
  • Irregular breathing (a gap of more than 10 seconds between breaths)
  • Blue-tinged skin or pale skin
  • Low body temperature (hypothermia)
  • Passing out (unconsciousness) and can’t be awakened

If the individual in unconscious and not responsive they are at risk of dieing, call for emergency help.

Signs of Drug Overdose

If you or a loved one are experiencing signs of drug overdose, seek help immediately.

Signs and symptoms of drug overdose may include:

  • nausea
  • vomiting
  • abdominal cramps
  • diarrhea
  • dizziness
  • loss of balance
  • seizures (fitting)
  • drowsiness
  • confusion
  • breathing difficulties/not breathing
  • internal bleeding
  • hallucination
  • visual disturbances
  • snoring deeply
  • turning blue
  • coma.

If If the individual in unconscious and not responsive they are at risk of dieing, call for emergency help.

Looking for rehab?


If you have any questions, please fill out the form or call.

Read the Privacy Terms
solutions250png

Sharon from Ohio

Getting my life back in order was probably the most important thing in the world to me at that point. I was down and feeling hopeless. Thank god there are people who care.

Alex from Florida

I guess when you have a problem you don’t want to admit it. After pretty much destroying everything around me and getting to the point where I was homeless – enough was enough. Thanks to the support and the community that lifted me up I am not over 2 years sober.

Read all testimonials
Amount/percentage of hospital visits due to chemical intoxication

GET UNCONDITIONAL HELP

Drugless.org is a community of volunteers who have all been affected by addiction. We know your struggle firsthand.

A global partnership for drug abuse prevention, intervention and treatment.
SAMHSA's Health Information Network
P.O. Box: 2345
Rockville
Maryland
20847-2345
United States of America